Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 6, 2008, 4:55 PM CDT for Ransom County, North Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2008, 4:55 PM CDT (21:55 UTC)
- Expired
- May 6, 2008, 5:31 PM CDT
- In force
- 36 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
County Ransom County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 111 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 5:07 PM CDT | HAIL 0.88 | 1 W Sheldon, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -356 J/kg
- Mixed-layer LCL
- 2311 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 062155
SVRFGF
NDC073-062300-
/O.NEW.KFGF.SV.W.0002.080506T2155Z-080506T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
455 PM CDT TUE MAY 6 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 600 PM CDT
* AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
STORM WAS LOCATED 4 MILES NORTHEAST OF LISBON...OR 36 MILES
SOUTHEAST OF VALLEY CITY...MOVING TO THE NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ANSELM AT 505 PM CDT...
SHELDON AT 510 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4663 9754 4662 9730 4647 9729 4637 9761
4651 9777
TIME...MOT...LOC 2155Z 233DEG 25KT 4649 9759
$$
DK2 follow-up statements
000
WWUS53 KFGF 062207
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
506 PM CDT TUE MAY 6 2008
NDC073-062300-
/O.CON.KFGF.SV.W.0002.000000T0000Z-080506T2300Z/
RANSOM ND-
506 PM CDT TUE MAY 6 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN RANSOM COUNTY...
AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 2 MILES SOUTHWEST OF SHELDON...OR 34 MILES SOUTHEAST OF
VALLEY CITY...MOVING TO THE NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SHELDON AT 515 PM CDT
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4663 9754 4662 9730 4647 9729 4637 9761
4651 9777
TIME...MOT...LOC 2206Z 226DEG 27KT 4659 9749
$$
DK000
WWUS53 KFGF 062231
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
531 PM CDT TUE MAY 6 2008
NDC073-062241-
/O.CAN.KFGF.SV.W.0002.000000T0000Z-080506T2300Z/
RANSOM ND-
531 PM CDT TUE MAY 6 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RANSOM COUNTY IS
CANCELLED...
AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 5 MILES NORTHWEST OF LEONARD...OR 28 MILES
SOUTHWEST OF FARGO...MOVING TO THE NORTHEAST AT 30 MPH.
THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED.
LAT...LON 4663 9754 4662 9730 4647 9729 4637 9761
4651 9777
TIME...MOT...LOC 2231Z 226DEG 27KT 4672 9729
$$
DKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:46 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, May 6, 2:46 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 246 PM CDT TUE MAY 6 2008 .SHORT TERM... /TONIGHT THROUGH FRIDAY/ 1845Z WATER VAPOR IMAGERY SHOWING TWO WAVES PUSHING ACROSS NORTHERN TIER...THE FIRST IN WEST CENTRAL NORTH DAKOTA AND THE SECOND IN CENTRAL SOUTH DAKOTA. RADAR SHOWING MAINLY RAIN SHOWERS WITH A FEW RANDOM LIGHTNING STRIKES IN MACINTOSH COUNTY IN NORTH DAKOTA. QUITE A BIT OF CONVECTION IN EASTERN SOUTH DAKOTA ASSOCIATED WITH SRN SHORT WAVE. 21Z SFC ANALYSIS SHOWS WEAK SFC LOW IN SOUTH CENTRAL ND...WITH A FEW LIGHTNING STRIKES IN THAT AREA. MAIN SFC FEATURE...HOWEVER...IS A LOW IN WRN NEB WITH WARM FRONT EXTENDING EWD AND PARALLEL...BUT JUST SOUTH OF THE NEB/SD BORDER. THIS BOUNDARY IS THE SPC FOCUS FOR ANY SVR WX OUTBREAKS TONIGHT...HOWEVER FCST CHALLENGE WILL BE POTENTIAL FOR LESS ORGANIZED SVR IN MY SOUTHEASTERN FA. CURRENT SPC MESOANALYSIS SHOWS LOW LEVEL LAPSE RATES AROUND 7 C PER KM IN VCNTY OF SFC LOW ACROSS SOUTH CNTRL ND. ALSO SHOWS A BAND OF FRONTOGENESIS ACROSS SRN VALLEY AT THE H850 LEVEL. SHOWS BEST H850 MOISTURE TRANSPORT IN CNTRL NEB. THEREFORE...THERE IS SOME INSTABILITY BUT ISSUE WILL BE GETTING SUFFICIENT MOISTURE INTO OUR SRN FA WITHOUT BEING ROBBED BY SRN SYSTEM. MODELS IN GENERAL AGREEMENT...HOWEVER GFS APPEARS TO BE SUPERIOR TO NAM ON CURRENT QPF TRENDS...THUS LEANING TOWARD GFS SOLN. 12Z GFS SHOWED UPPER LEVEL DIVERGENCE MAXIMA PUSHING ACROSS SRN VALLEY AROUND 00Z. GOOD PORTION OF SRN VALLEY WAS CLOUD FREE PART OF THE DAY BEFORE CIRRUS INVADED...SO TEMPS DID PEAK IN THE LOW 70S AND WAA CONTINUES INTO THE AREA. GFS SHOWING STRONG PVA AND DECENT OMEGA ACROSS THE SOUTH...HOWEVER SHOWALTER INDICES WERE ONLY IN THE NEG 2 TO NEG 4 RANGE. ARE SEEING SOME LIGHTNING STRIKES AS SHOWERS ASSOCIATED WITH NORTHERN SHORT WAVE PUSH INTO SOUTHEASTERN ND...JUST EAST OF AFOREMENTIONED SFC LOW. THUS WILL KEEP SEVERE WORDING IN SOUTHERN AND SOUTHEASTERN ZONES. WOULD EXPECT LARGE HAIL AND DAMAGING WINDS TO BE GREATEST THREAT. GFS PROGS MAIN SFC LOW INTO MINNEAPOLIS AREA BY 06Z...WITH NORTH TO NORTHWEST FLOW ACROSS OUR FA AFT MIDNIGHT. THUS EXPECT BEST CHANCE OF CONVECTION TO BE BETWEEN ABOUT 20Z TO 06Z...WITH SHOWERY ACTIVITY AFT MIDNIGHT. RIDGE OF CANADIAN HIGH PRESSURE THEN DIPS INTO FA FOR WED AND THU...WITH GFS SHOWING A LOW PUSH ACROSS SD IN THE THU TO FRI TIME FRAME. DID NOT GO TOO AGGRESSIVE WITH QPFS ON THIS SYSTEM...AS WE STILL HAVE NE SFC FLOW...AND EXPECT SFC HIGH TO THE EAST TO WIN THE BATTLE. MAV TEMP GUIDANCE LOOKED DECENT THROUGHOUT THE PD...SHOWING A GRADUAL WARM UP DRG THE PD. .LONG TERM... /SATURDAY THROUGH TUESDAY/ 12 UTC GFS AND 00 UTC ECMWF IN RELATIVELY GOOD AGREEMENT SHOWING A WEAK 500 HPA SHORT WAVE TROUGH MOVING ACROSS THE NORTHERN PLAINS SATURDAY NIGHT INTO EARLY SUNDAY MORNING...PROVIDING ENOUGH UPPER-LEVEL SUPPORT TO WARRANT SLIGHT CHANCE POPS. MODELS DIFFER SIGNIFICANTLY THEREAFTER. BOTH GFS AND ECMWF SHOW SHORT WAVE TROUGH DEEPENING AS IT MOVES EASTWARD. HOWEVER...AT 00 UTC SUNDAY...ECMWF SHOWS SHARP TROUGH ACROSS OHIO RIVER VALLEY... WITH THE GFS SOLUTION WEAKER AND OVER THE MID-ATLANTIC STATES. THE EVOLUTION OF THIS SYSTEM WILL HELP DETERMINE WHAT...IF ANY... ADDITIONAL SHORT WAVES ASSOCIATED WITH A STATIONARY HUDSON BAY LOW MOVE THROUGH THE NORTHWEST FLOW ALOFT ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. GIVEN THESE DIFFERENCES...LOW CONFIDENCE IN THE LONG TERM FORECAST. FOR NOW...KEPT POPS AT OR BELOW 30 PERCENT ACROSS THE ENTIRE FORECAST AREA. MAXIMUM TEMPERATURES EXPECTED TO RANGE FROM THE UPPER 50S TO LOW 60S WITH OVERNIGHT LOWS GENERALLY FROM THE MID 30S TO LOW 40S THROUGHOUT THE PERIOD. && .AVIATION... SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND EVENING...MAINLY AFFECTING KFAR AND KBJI...AS SURFACE TROUGH MOVES ACROSS THE REGION. AS SUCH...ADDED CB/S TO KFAR AND KBJI TAFS...BUT CONFIDENCE TOO LOW AT THIS POINT TO INCLUDE TS IN TEMPO GROUPS. VFR CEILINGS/VISIBILITIES EXPECTED TO PERSIST THE NEXT 24 HOURS AT ALL TAF SITES...BUT CANNOT RULE OUT BRIEF MVFR CONDITIONS IF HEAVIER RAIN SHOWERS AND/OR THUNDERSTORMS PASS OVERHEAD. WITH TROUGH AXIS CURRENTLY ALIGNED FROM KMBG TO KBDE...SURFACE WIND MAY CHANGE DIRECTION UNEXPECTEDLY THE NEXT FEW HOURS...GRADUALLY SHIFTING TO THE NORTH LATER TONIGHT AFTER TROUGH PASSAGE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SPEICHER/ROGERS
Hazardous weather outlook, May 6, 7:00 AM CDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT TUE MAY 6 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-071200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 700 AM CDT TUE MAY 6 2008 ...STRONG THUNDERSTORMS ARE POSSIBLE TODAY IN THE SOUTHERN RED RIVER VALLEY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND EVENING SEVERE THUNDERSTORMS ARE EXPECTED OVER THE SOUTHERN RED RIVER VALLEY OF ROUGHLY SOUTH OF A LINE FROM STRAUBVILLE NORTH DAKOTA TO BRUSHVALE TO NIMROD MINNESOTA. THE THUNDERSTORMS SHOULD DEVELOP AFTER 3 PM CDT AND SHOULD SETTLE DOWN AFTER 10 PM THIS EVENING. THE STORM WILL MOST LIKELY PRODUCE DAMAGING WINDS AND LARGE HAIL. MOIST UNSTABLE AIR WILL MOVE NORTH INTO THE SOUTHERN RED RIVER VALLEY AND PRODUCE THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.